Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 34, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 20, 2002, 9:44 AM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 9:44 AM MDT (15:44 UTC)
- Expired
- Aug 20, 2002, 12:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 3.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 201544 FFWGJT COC045-201830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 943 AM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO * UNTIL 1230 PM MDT * AT 943 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT 4 MILES NORTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 5 MPH. * THE AREA OF HEAVY RAIN SHOWERS WILL BE NEAR... GLENWOOD SPRINGS BY 950 AM MDT HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3957 10747 3954 10738 3965 10726 3971 10736
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:39 AM MDT, 7 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 2:39 AM MDT, 7 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 239 AM MDT TUE AUG 20 2002 LARGE BATCH OF CLOUDS AND PCPN MOVING TO NE ACROSS THE CWA THIS MORNING...WITH MOST OF THE MEASURABLE PCPN IN THE NWRN HALF OF THE FORECAST AREA. AMTS REMAIN LOW. MESOETA AND RUC SHOW RESPONSIBLE SHORTWAVES VERY WELL...ESPECIALLY THE MESOETA...WHICH SHOWS TWO VORT MAXES STREAKING NE. ONE OVER NW CO AND THE SECOND JUST SW OF CNY IN ERN UT. AS THIS MOISTURE AND UPR SUPPORT MOVES OUT OF THE AREA... WOULD EXPECT CLOUD COVER AND PCPN WILL DECREASE. BUT...AS SKIES CLEAR THIS AFTERNOON...SOME COOLING AT 500 MB KEEPS THE LOWER ATMOS UNSTABLE WITH ENUF CAPE FOR DEEP CONVECTION. AND PW SHOULD STILL BE ON THE HIGH SIDE THIS AFTERNOON. WILL KEEP THE SCATTERED TSTMS IN THE FORECAST FOR MOST AREAS TODAY AND THIS EVENING. WED SHOULD BE MUCH DRIER AS PW SHOULD DECREASE AND SLIGHT SUBSIDENCE ALOFT DEVELOPS. MODELS IN GENERAL BRING IN THICKNESS COOLING TUE THRU WED...AND THIS IS ACCEPTED...THO BLV GUIDANCE NUMBERS ARE A FEW DEGREES TOO COOL. LATER IN WEEK TROUGH OVER PACNW PROGGED TO RETROGRADE SW TO NRN CA BY FRI MORNING. ERN UT/WRN CO REMAIN IN A DRY SW FLOW. WEAK IMPULSES EJECT EAST ACROSS THE AREA...PROVIDING FOCUS FOR LOW INTENSITY AND LOW AREAL COVERAGE TSTMS IN THE MOUNTAINS AND NOT A LOT OF TEMP CHANGE. CUOCO .GJT...NONE.
In the hours before
Special weather statement, Aug 20, 5:06 AM MDT, 4 hours 38 minutes before
COZ001>014-017>023-UTZ022>025-027>029-201800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 506 AM MDT TUE AUG 20 2002 ...LOCAL HEAVY RAIN THIS MORNING OVER WEST-CENTRAL AND NORTHWEST COLORADO... A DISTURBANCE WILL MOVE NORTHEAST THROUGH WESTERN COLORADO BRINGING AREAS OF MODERATE RAIN AND LOCALLY HEAVY RAIN SHOWERS. THE WEST CENTRAL VALLEYS...CENTRAL AND NORTHERN MOUNTAINS...ROAN PLATEAU... THE FLATTOPS WILDERNESS AND THE NORTHWEST PLATEAU WILL BE MOST AFFECTED BY THE WIDESPREAD RAIN. STREET AND SMALL STREAM FLOODING... WITH ROCK AND MUD SLIDES ARE POSSIBLE THIS MORNING. WEATHER SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL AT THEIR LOCATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS MORNINGS WEATHER SITUATION. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.